Ohio, 2022

Winter Storm in Ohio, February 2 to 3, 2022

February 2 to 3, 2022 · NWS IWX · 8 events in 8 counties and zones

Rain changed over to a prolonged heavy snow event February 2nd into February 3rd. Total snow accumulations ranged between 7 and 14 inches creating significant impacts to travel and commerce.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Rain changed over to a prolonged heavy snow event February 2nd into February 3rd. Total snow accumulations ranged between 7 and 14 inches creating significant impacts to travel and commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 2, 10:00 AM EST, 1 hour earlier.

Area forecast discussion, Feb 2, 10:00 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Northern Indiana
1000 AM EST Wed Feb 2 2022

.SYNOPSIS...
Issued at 349 AM EST Wed Feb 2 2022

Falling temperatures through today will allow rain to change to snow
west to east through this morning north of US24 and this afternoon
south. Significant snow accumulations are expected by early Thursday
morning across the region with heavy snow at times along with
blowing and drifting snow. Widespread travel impacts are expected.
Conditions will become potentially dangerous Thursday with
additional snow, some heavy south of US24 along with continued
blowing and drifting snow and very cold temperatures.

&&

.UPDATE...
Issued at 950 AM EST Wed Feb 2 2022

Widespread precipitation continues across the area with the
rain/snow line roughly from Huntington to Ft Wayne to south of
Wauseon. Several reports of mainly a rain/sleet/snow mix vs
freezing rain as transition occurs (rather quickly). SE progress
has slowed some, which was expected, with some areas from
Portland to Hartford City likely to see rain into at least early
afternoon if not later before the changeover happens. While
impacts will be delayed compared to start time of the Winter Storm
Warning, will just leave alone at this point.

With regards to the snow, HRRR modeled a bit of a dry slot passing
over NW areas and sure enough it has been here for the past hour
or 2 which has improved vsbys and associated snow rates,
temporarily. Already seeing some 1/2 - 3/4sm being seen at
automated sites in NW Indiana and SW lower MI and upstream obs in
IL show plenty of spots showing 1/4SM vsby. a general rule of
thumb is 1/2sm tends to be 1/2-1" per hour rates and 1/4sm can be
solid 1 to 2" per hour rates. As a result, overall totals appear
on track for now with bands of heavier snowfall accumulations
expected as the event peaks. Travel conditions will deteriorate
more rapidly in the coming hours where the snow is falling.

&&

.SHORT TERM...(Today through Thursday Night)
Issued at 349 AM EST Wed Feb 2 2022

Strong/unseasonably moist warm conveyor belt originating off the
gomex this morning with leading curtain of heaviest rain into srn
IL/IN. Meanwhile nrn stream digging out of srn Canada and associated
arctic ridge undercutting precip shield across nwrn zones. Sewd
extrapolation of current rain snow line along a Monticello-Warsaw-
Coldwater line lines up well with bulk of highres guidance to start.
Already 1 to 1 1/2" per hour snowfall rates observed upstream from
cntrl-ne IL and spreading quickly into wrn zones currently.

Ramping moisture advection into low level baroclinic zone along with
deepening ascent ahead of strong plains jet streak will manifest in
continued mesobanding with 1"+/hr snow rates through late aftn. Best
combination of forcing aloft along with slowly increasing snow
ratios along colder side of sharpening low level baroclinic zone
favor longest duration and heaviest snow northwest of a
Logansport/Hillsdale line which aligns well with highest qpf. Snow
continues through tonight but tapers in intensity this evening as
LLJ/upper jet shift northeast into the ern lakes.

Attention then turns to srn stream wave shearing newd ahead of nrn
wave dipping through the nrn lakes and position of swd
stalling/sharp frontal zone which models continue to struggle with
and the crux of primary low confidence uncertainty with respect to snowfall
forecast Thu. Nrn extent of snow shield should encompass most yet
more sig accumulations expected through the US24 corridor south.
Combination of these two distinct systems should yield a widespread
10-15" snowfall. Overlap of the two may also yield a zone of 15-18"
inch accums sw-ne along a Monticello to Angola line where majority
of max qpfs overlap. However this falls under the guise of assuming
arctic boundary doesnt push any farther south again in the next
model cycle.

Subsidence/drying spread quickly east Thu evening with snow
diminishing rapidly over nw OH early.

&&

.LONG TERM...(Friday through Tuesday)
Issued at 349 AM EST Wed Feb 2 2022

Flow aloft dominated by a series of generally weak/moisture starved
nrn stream disturbances and some moderation in temps Sun through mid
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 648 AM EST Wed Feb 2 2022

Fairly complicated TAFs with rain changeover to snow behind the
front and then intrusion of the initial wave. Surface obs indicate
rain changing over to snow just northwest of FWA. Farther
upstream snowfall reports of 4 to 7" were reported, so the system
is already very efficient producing snow. Have snow increasing in
intensity into mid morning with the heaviest snow in a 6 hour
window at SBN from 14Z to 21Z. Somewhat similar at FWA but a much
later changeover to snow with heaviest snow there starting about
17Z. After the initial wave conditions should improve a little,
but heavier snow will move back into the terminals with the 2nd
round near the end of TAF period. Blowing and drifting snow will
increase tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning from 1 PM this afternoon to 1 AM EST Friday
     for INZ026-027-032>034.

     Winter Storm Warning until 7 PM EST /6 PM CST/ Thursday for
     INZ003>009-012>018-020-022>025.

MI...Winter Storm Warning until 7 PM EST Thursday for MIZ077>081.

OH...Winter Storm Warning from 1 PM this afternoon to 1 AM EST Friday
     for OHZ016-024-025.

     Winter Storm Warning until 7 PM EST Thursday for OHZ001-002-004-
     005-015.

LM...Small Craft Advisory until 10 PM EST Thursday for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Fisher/T
SHORT TERM...T
LONG TERM...T
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 2, 4:12 AM EST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
412 AM EST Wed Feb 2 2022

INZ003>008-012>016-020-022-MIZ077>081-031000-
La Porte-St. Joseph-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-
Marshall-Fulton-Kosciusko-White-Cass-Berrien-Branch-Hillsdale-
412 AM EST Wed Feb 2 2022 /312 AM CST Wed Feb 2 2022/

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST /6 PM CST/
THURSDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Storm Warning Thursday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be greatly appreciated.

INZ009-017-018-023>025-OHZ001-002-004-005-015-031000-
De Kalb-Whitley-Allen-Miami-Wabash-Huntington-Williams-Fulton-
Defiance-Henry-Paulding-
412 AM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be greatly appreciated.

INZ026-027-032>034-OHZ016-024-025-031000-
Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen-
412 AM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
EST FRIDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning Thursday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be greatly appreciated.

LMZ043-046-031000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
412 AM EST Wed Feb 2 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
EST THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory Thursday.

In the hours before

Local storm report, Feb 2, 10:33 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1033 AM EST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     SNOW             1 NE SOUTH BEND         41.68N 86.26W
02/02/2022  M4.5 INCH        ST. JOSEPH         IN   TRAINED SPOTTER

&&
Local storm report, Feb 2, 10:36 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1036 AM EST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             2 W WHITE PIGEON        41.80N 85.69W
02/02/2022  E3.5 INCH        ST. JOSEPH         MI   TRAINED SPOTTER

            SINCE MIDNIGHT.

&&

MSL
Local storm report, Feb 2, 10:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1041 AM EST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     SNOW             WOLCOTTVILLE            41.53N 85.37W
02/02/2022  M4.0 INCH        LAGRANGE           IN   PUBLIC

&&
Local storm report, Feb 2, 10:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1045 AM EST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             1 SE FISH LAKE          41.56N 86.54W
02/02/2022  M4.0 INCH        LA PORTE           IN   PUBLIC

&&
Local storm report, Feb 2, 10:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1051 AM EST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     SNOW             3 ESE BERRIEN SPRINGS   41.93N 86.30W
02/02/2022  M5.3 INCH        BERRIEN            MI   TRAINED SPOTTER

&&

MSL
Local storm report, Feb 2, 10:58 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1058 AM EST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     SNOW             1 N MIDDLEBURY          41.69N 85.71W
02/02/2022  E4.0 INCH        ELKHART            IN   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Fulton

When
February 2, 11:00 AM EST to February 3, 11:00 PM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Rain changed over to snow during the late morning hours of February 2nd, with periods of moderate to heavy snow continuing through the late evening hours of February 3rd. Winds also picked up on February 3rd which led to significant blowing and drifting. There was a report of 12.6 inches of total snow accumulation at Wauseon, with 10 to 14 inches common across the county. There were slide-offs and accidents across the area, with school and several businesses closed due to the heavy snow and blowing snow.

Winter Storm, Williams

When
February 2, 1:00 PM EST to February 3, 11:00 PM EST
Where
Williams forecast zone
Reported by
Public
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Rain changed over to snow during the early afternoon hours of February 2nd, with periods of moderate to heavy snow continuing through the late evening hours of February 3rd. Winds also picked up on February 3rd which led to significant blowing and drifting. There was a report of 10.5 inches of total snow accumulation 3 miles south-southeast of Pulaski, with 10 to 12 inches common across the county. There were slide-offs and accidents across the area, with school and several businesses closed due to the heavy snow and blowing snow.

Winter Storm, Defiance

When
February 2, 3:00 PM EST to February 3, 11:00 PM EST
Where
Defiance forecast zone
Reported by
Trained Spotter
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Rain changed over to snow during the afternoon hours of February 2nd, with periods of moderate to heavy snow continuing through the late evening hours of February 3rd. Winds also picked up on February 3rd which led to significant blowing and drifting. There was a report of 11.3 inches of total snow accumulation 3 miles south of Ridgeville Corners, with 10 to 12 inches common across the county. There were slide-offs and accidents across the area, with school and several businesses closed due to the heavy snow and blowing snow.

Winter Storm, Paulding

When
February 2, 5:00 PM EST to February 3, 11:00 PM EST
Where
Paulding forecast zone
Reported by
Trained Spotter
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Rain changed over to snow during the afternoon hours of February 2nd, with periods of moderate to heavy snow continuing through the late evening hours of February 3rd. Winds also picked up on February 3rd which led to significant blowing and drifting. Total snow accumulations across the county generally ranged between 10 and 12 inches. There were slide-offs and accidents across the area, with school and several businesses closed due to the heavy snow and blowing snow.

Winter Storm, Henry

When
February 2, 5:00 PM EST to February 3, 11:00 PM EST
Where
Henry forecast zone
Reported by
Public
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Rain changed over to snow late in the afternoon on February 2nd, with periods of moderate to heavy snow continuing through the late evening hours of February 3rd. Winds also picked up on February 3rd which led to significant blowing and drifting. Total snow accumulations generally ranged between 10 and 12 inches across the county. There were slide-offs and accidents across the area, with school and several businesses closed due to the heavy snow and blowing snow.

Winter Storm, Putnam

When
February 2, 7:00 PM EST to February 3, 11:00 PM EST
Where
Putnam forecast zone
Reported by
Public
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Rain changed over to snow during the early evening hours of February 2nd, with periods of moderate to heavy snow continuing through the late evening hours of February 3rd. Winds also picked up on February 3rd which led to significant blowing and drifting. There was a report of 11.0 inches of total snow accumulation 1 mile northwest of Ottawa, with 10 to 12 inches common across the county. There were slide-offs and accidents across the area, with school and several businesses closed due to the heavy snow and blowing snow.

Winter Storm, Van Wert

When
February 2, 7:00 PM EST to February 3, 11:00 PM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Rain changed over to snow during the early evening hours of February 2nd, with periods of moderate to heavy snow continuing through the late evening hours of February 3rd. Winds also picked up on February 3rd which led to significant blowing and drifting. There was a report of 9.1 inches in Convoy, with 8 to 10 inches common across the county. There were slide-offs and accidents across the area, with school and several businesses closed due to the heavy snow and blowing snow.

Winter Storm, Allen

When
February 2, 10:00 PM EST to February 3, 11:00 PM EST
Where
Allen forecast zone
Reported by
Broadcast Media
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Rain changed over to snow during the late evening hours of February 2nd, with periods of moderate to heavy snow continuing through the late evening hours of February 3rd. Winds also picked up on February 3rd which led to significant blowing and drifting. There was a report of 8.0 inches 1 mile west-northwest of Lima, with 7 to 9 inches common across the county. There were slide-offs and accidents across the area, with school and several businesses closed due to the heavy snow and blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995784, 995781, 995788, 995787, 995796, 995791, 995792, 995793.